Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 18, NWS Goodland, KS

May 17, 200813 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at May 17, 2008, 2:27 PM CDT for 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2008, 2:27 PM CDT (19:27 UTC)
Expired
May 17, 2008, 7:00 PM CDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1853 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 171927
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
127 PM MDT SAT MAY 17 2008

COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180000-
/O.NEW.KGLD.FW.W.0018.080517T1927Z-080518T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
127 PM MDT SAT MAY 17 2008 /227 PM CDT SAT MAY 17 2008/

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
AFTERNOON. 

SUSTAINED WINDS FROM THE NORTH AROUND 25 MPH AND RELATIVE HUMIDITIES
NEAR 15 PERCENT HAVE RAISED CRITICAL FIRE WEATHER CONCERNS ACROSS
THE TRI STATE REGION...AND WILL CONTINUE THROUGH THE LATE
AFTERNOON HOURS. AFTER 6 PM MDT...OR 7 PM CDT...WINDS ARE EXPECTED
TO DIMINISH AS TEMPERATURES COOL SLIGHTLY FROM THE DAYTIME HIGH
TEMPERATURES. ANY BURNING SHOULD BE AVOIDED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

BLM
1 follow-up statement
000 
WWUS83 KGLD 172354
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT SAT MAY 17 2008


COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180100-
/O.EXP.KGLD.FW.W.0018.000000T0000Z-080518T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
554 PM MDT SAT MAY 17 2008 /654 PM CDT SAT MAY 17 2008/

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS
AFTERNOON...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS
AFTERNOON. 

RELATIVE HUMIDITIES WILL BEGIN TO RISE THIS EVENING AS DAYTIME
HEATING COMES TO AN END...THUS ENDING THE FIRE WEATHER CONDITIONS.
WINDS ARE ALSO EXPECTED TO DECREASE TONIGHT BELOW 10 MPH.

$$

BURTIS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at May 17, 12:48 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 17, 12:48 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1148 AM MDT SAT MAY 17 2008

.SYNOPSIS...
207 AM MDT SAT MAY 17 2008

HIGHLY AMPLIFIED SPLIT FLOW PATTERN CONTINUES AS EVIDENCED BY
ANALYSIS OF WATER VAPOR IMAGERY. FINALLY STARTING TO SEE SOME
MOVEMENT OF THE CLOSED H5 LOW AS IT TRANSLATES INTO THE BIG BEND
REGION OF TEXAS. MID/UPPER LEVEL HIGH PRESSURE STILL SITUATED OVER
THE CALIFORNIA/OREGON BORDER WITH RIDGE AXIS STRETCHING UP THE
COAST INTO SOUTHERN BRITISH COLUMBIA. WEAK SHORTWAVE TROUGH AND
ASSOCIATED SURFACE COLD FRONT CURRENTLY MOVING SOUTHWARD THROUGH
THE UPPER MIDWEST.

FOLTZ
&&

.DISCUSSION...
207 AM MDT SAT MAY 17 2008

AS THE WESTERN CONUS RIDGE CONTINUES TO BUILD EASTWARD INTO THE
INTER-MOUNTAIN WEST AND EVENTUALLY THE HIGH PLAINS...FORECAST
CONCERNS WILL REVOLVE AROUND AFTERNOON TEMPS THROUGH THE PERIOD AS
WELL AS RH VALUES EACH AFTERNOON FOR THE NEXT FEW DAYS.

ONCE AGAIN...MODEL GUIDANCE IN PRETTY GOOD AGREEMENT IN THE NEAR
TERM AND HAVE THUS GONE WITH A BLEND FOR THE NEXT FEW DAYS. WILL
CONTINUE TO SEE TEMPS INCREASE A FEW DEGREES EACH DAY THROUGH
MONDAY AS H85 TEMPS CONTINUE TO WARM. WILL SEE A DEEPLY MIXED
BOUNDARY LAYER EACH AFTERNOON THROUGH MID-WEEK WHICH WILL ALLOW
TEMPS TO REACH INTO THE LOWER TO MIDDLE 90S. WHILE NOT THAT
UNCOMMON CLIMATOLOGICALLY SPEAKING...COULD SEE A CLOSE CALL WITH A
FEW RECORD HIGHS ON TUESDAY IF IT ENDS UP A COUPLE OF DEGREES
WARMER THAN CURRENTLY IN THE GRIDS.

STARTING TUESDAY...RIDGE AXIS SHIFTS EASTWARD INTO THE MIDDLE
MISSISSIPPI VALLEY AS A LONGWAVE TROUGH STARTS TO DIG SOUTHWARD
INTO THE GREAT BASIN REGION. ECMWF CONTINUES TO BE SLIGHTLY STRONGER
AND DEEPER WITH THIS FEATURE. WAY TOO EARLY TO GET CAUGHT UP ON
THE DETAILS BUT CERTAINLY LOOKS LIKE A RETURN TO AN ACTIVE SEVERE
WEATHER PATTERN IS IN STORE BEGINNING THE MIDDLE OF THE WEEK.
SOMETHING THAT BEARS WATCHING FOR SURE.

FROM TUESDAY NIGHT ON...ESSENTIALLY FOLLOWED THE 12Z/16 ECMWF
SOLUTION FOR TIMING OF PRECIP. HAVE GONE AHEAD AND INSERTED SLIGHT
CHANCE THUNDER FOR WEDNESDAY AFTERNOON AND EVENING. STRONG
SOUTHERLY/SOUTHEASTERLY BOUNDARY LAYER FLOW COMBINED WITH A RIDGE
OF HIGH PRESSURE OVER THE SOUTHEAST CONUS WILL HELP BRING ABUNDANT
GULF MOISTURE INTO THE AREA. POTENTIAL LIMITING FACTOR FOR CONVECTION
WEDNESDAY AFTERNOON WILL BE VERY WARM TEMPERATURES IN THE MID LEVELS
OF THE ATMOSPHERE. CURRENT ECMWF PROGS H7 TEMPS IN THE 12-14 C RANGE
WHICH COULD CREATE TOO STRONG OF A CAP TO BE OVERCOME THIS TIME OF
YEAR. GIVEN UNCERTAINTIES...HAVE JUST LOW SLIGHT CHANCE POPS GOING
WEDNESDAY AFTERNOON. NO CHANGES WERE MADE BEYOND WEDNESDAY NIGHT.

FOLTZ
&&

.AVIATION...
1144 AM MDT SAT MAY 17 2008

FOR THE 18Z TAF CYCLE...VFR CONDITIONS WILL PREVAIL THROUGHOUT THE
ENTIRE TAF PERIOD. ONLY FEW/SCT MID- TO UPPER-LEVEL CLOUDS ARE
EXPECTED FOR BOTH KGLD AND KMCK. BREEZY WINDS FROM THE NORTH AT 20
TO 30 MPH ARE EXPECTED TO DIMINISH AFTER 00Z AND BECOME LIGHT FROM
THE WEST BY 06Z.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, May 17, 11:33 AM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1033 AM MDT SAT MAY 17 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1033 AM MDT SAT MAY 17 2008 /1133 AM CDT SAT MAY 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UNSETTLED WEATHER PATTERN WILL START TO TAKE SHAPE BY
WEDNESDAY AS A LARGE UPPER LEVEL TROUGH DEVELOPS OVER THE WESTERN
UNITED STATES. SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE ACROSS THE TRI STATE REGION FROM WEDNESDAY THROUGH
FRIDAY. INSTABILITY AND SHEAR PROFILES WOULD INDICATE THE
POTENTIAL FOR THE DEVELOPMENT OF STRONG TO SEVERE
THUNDERSTORMS...ESPECIALLY THURSDAY AND FRIDAY. EXACT TIMING AND
LOCATION OF ANY POTENTIAL SEVERE WEATHER IS STILL IN QUESTION.
STAY TUNED FOR UPDATES AS WE MOVE INTO THE EARLY AND MIDDLE PART
OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

FOLTZ/BLM

Nearby

Red Flag Warnings in Kansas, 2008Red Flag Warnings in Nebraska, 2008Red Flag Warnings in Colorado, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.